Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Birmingham, AL

April 30, 2002Bullock County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 3:22 PM CDT for Bullock County, Alabama. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 3:22 PM CDT (20:22 UTC)
Expired
Apr 30, 2002, 4:15 PM CDT
In force
53 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Bullock County, AL

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:50 PM CDTHail 1Union Spgs, ALQuarter size hail fell in the Almeria community, southwest of Union Springs.
Apr 30, 4:25 PM CDTHail 1Perote, ALQuarter size hail was reported near the Jamback community, southeast of Perote. Additional hail reports were received from the Perote area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 302022
SVRBHM
ALC011-302115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA

* UNTIL 415 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL MONTGOMERY COUNTY...MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHERN BULLOCK COUNTY.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 30, 3:00 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE APR 30 2002

UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH
FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN
ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF
FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF
GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE
ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL
REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST
AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS...
WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL
DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT
WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW
DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER
SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE
FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS
ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH
SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR
SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN
SEE INCREASE IN MOISTURE AND CHC POPS.  GUIDANCE NUMBERS IN
SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE.  75

HSV ET 067/084 067/082 055 75823554
BHM BE 067/085 068/085 058 75811444
MGM BB 067/089 068/091 065 754-0224

.BHM...NONE.

In the hours before

Special weather statement, Apr 30, 12:17 PM CDT, 3 hours 5 minutes before
ALZ001>050-301917-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT TUE APR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...MODERATE RISK NORTH AND SLIGHT RISK SOUTH...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG AND NORTH OF A LINE FROM ABOUT REFORM...TO
COLUMBIANA...TO ROANOKE.  THIS INCLUDES THE NORTHERN THIRD OF
ALABAMA.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT TO THE SOUTH...WHICH INCLUDES MOST OF CENTRAL
AND SOUTH ALABAMA.

A WARM FRONT EXTENDS FROM JUST SOUTH OF TUSCALOOSA TO MONTGOMERY TO
EUFAULA.  SUPERCELLS WILL FORM NORTH OF THE WARM FRONT...AND WILL
BE CAPABLE OF PRODUCING VERY LARGE HAIL THIS AFTERNOON AND TONIGHT.
SUPERCELLS NEAR THE WARM FRONT MAY BECOME TORNADIC AT TIMES.

THE AIR MASS SOUTH OF THE WARM FRONT IS EXTREMELY UNSTABLE...AND
ANY THUNDERSTORMS THAT FORM THERE WILL ALSO HAVE THE POTENTIAL TO
BECOME SEVERE AT TIMES.

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:16 AM CDTSevere Thunderstorm WarningBMXMarion44 min
Apr 30, 9:04 AM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 30, 9:10 AM CDTSevere Thunderstorm WarningBMXFranklin35 min
Apr 30, 9:22 AM CDTSevere Thunderstorm WarningBMXCullman23 min
Apr 30, 9:22 AM CDTSevere Thunderstorm WarningBMXBlount38 min
Apr 30, 9:30 AM CDTSevere Thunderstorm WarningBMXLawrence60 min
Apr 30, 9:42 AM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair63 min
Apr 30, 9:51 AM CDTSevere Thunderstorm WarningBMXCleburne54 min
Apr 30, 10:04 AM CDTSevere Thunderstorm WarningBMXBlount56 min
Apr 30, 10:20 AM CDTSevere Thunderstorm WarningBMXMorgan40 min
Apr 30, 10:27 AM CDTSevere Thunderstorm WarningBMXWalker33 min
Apr 30, 10:30 AM CDTSevere Thunderstorm WarningBMXTalladega45 min
Apr 30, 10:38 AM CDTSevere Thunderstorm WarningBMXClay52 min
Apr 30, 1:25 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair50 min
Apr 30, 1:34 PM CDTSevere Thunderstorm WarningBMXAutauga41 min
Apr 30, 1:38 PM CDTSevere Thunderstorm WarningBMXLamar52 min
Apr 30, 2:04 PM CDTSevere Thunderstorm WarningBMXLowndes26 min
Apr 30, 2:09 PM CDTSevere Thunderstorm WarningBMXFayette66 min
Apr 30, 2:11 PM CDTSevere Thunderstorm WarningBMXMontgomery64 min
Apr 30, 2:23 PM CDTSevere Thunderstorm WarningBMXAutauga12 min
Apr 30, 2:34 PM CDTTornado WarningBMXMontgomery26 min
Apr 30, 2:59 PM CDTSevere Thunderstorm WarningBMXMontgomery46 min
Apr 30, 3:01 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 30, 3:36 PM CDTSevere Thunderstorm WarningBMXFranklin39 min
Apr 30, 4:15 PM CDTSevere Thunderstorm WarningBMXBullock25 min
Apr 30, 4:22 PM CDTSevere Thunderstorm WarningBMXBarbour53 min
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningBMXLamar47 min
Apr 30, 4:32 PM CDTSevere Thunderstorm WarningBMXPickens58 min
Apr 30, 4:35 PM CDTSevere Thunderstorm WarningBMXTalladega40 min
Apr 30, 4:51 PM CDTTornado WarningBMXPickens39 min
Apr 30, 4:59 PM CDTTornado WarningBMXBarbour31 min
Apr 30, 5:11 PM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 30, 5:16 PM CDTTornado WarningBMXTuscaloosa59 min
Apr 30, 5:39 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 30, 5:42 PM CDTTornado WarningBMXHale48 min
Apr 30, 5:53 PM CDTFlash Flood WarningBMXWalker3 hr
Apr 30, 6:02 PM CDTTornado WarningBMXBibb58 min
Apr 30, 6:12 PM CDTTornado WarningBMXPerry63 min
Apr 30, 6:19 PM CDTSevere Thunderstorm WarningBMXJefferson, Lee, Shelby56 min
Apr 30, 6:55 PM CDTSevere Thunderstorm WarningBMXChilton50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.